Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 14, NWS Boise, ID

October 14, 2016Owyhee County, Idaho; Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Oct 14, 2016, 8:53 AM MDT for Owyhee County, Idaho; Harney County, Malheur County, Oregon. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 8:53 AM MDT (14:53 UTC)
Expired
Oct 14, 2016, 1:45 PM MDT
In force
5 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS75 KBOI 141453
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
853 AM MDT FRI OCT 14 2016

...VERY WINDY IN SOUTHEAST OREGON AND SOUTHWEST IDAHO TODAY AND
SATURDAY...

.A MAJOR PACIFIC STORM WILL GENERATE GUSTY SOUTHWEST WINDS OVER
THE INTERIOR NORTHWEST STATES. STRONGEST WINDS WILL OCCUR DURING
THE DAY TODAY AND AGAIN SATURDAY AFTERNOON.

ORZ061-063-150000-
/O.NEW.KBOI.WI.Y.0014.161014T1453Z-161014T2200Z/
/O.NEW.KBOI.WI.Y.0015.161015T1800Z-161016T0000Z/
HARNEY COUNTY-MALHEUR COUNTY-
853 AM MDT FRI OCT 14 2016 /753 AM PDT FRI OCT 14 2016/

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT /3 PM PDT/ THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM NOON MDT /11 AM PDT/ TO 6 PM MDT
/5 PM PDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MDT /3 PM PDT/ THIS
AFTERNOON FOR THE SOUTHERN PARTS OF HARNEY AND MALHEUR COUNTIES
IN OREGON. A WIND ADVISORY HAS ALSO BEEN ISSUED FROM 11 AM PDT TO
5 PM PDT SATURDAY IN HARNEY COUNTY AND SOUTHERN MALHEUR COUNTY.

* WINDS...SUSTAINED SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...TRAVEL HAZARD ESPECIALLY ON NORTH-SOUTH ROADS DUE TO
  CROSS WINDS AND LOCAL BLOWING DUST. THESE ROADS INCLUDE US
  ROUTES 20 AND 95 IN OREGON AND ALSO OREGON STATE ROUTES 78 AND
  205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&


$$

IDZ015-029-142200-
/O.NEW.KBOI.WI.Y.0014.161014T1453Z-161014T2200Z/
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
853 AM MDT FRI OCT 14 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON FOR
THE SOUTHWEST IDAHO HIGHLANDS AND THE OWYHEE MOUNTAINS.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...TRAVEL HAZARD ESPECIALLY ON NORTH-SOUTH ROADS DUE TO
  CROSS WINDS AND LOCAL BLOWING DUST. IDAHO STATE ROUTE 51 IN
  OWYHEE COUNTY IS INCLUDED IN THIS ADVISORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
394 
WWUS75 KBOI 141945
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
145 PM MDT FRI OCT 14 2016

...VERY WINDY AGAIN IN SOUTHEAST OREGON SATURDAY AFTERNOON AND
EVENING...

.WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS AFTERNOON IN
SOUTHEASTERN OREGON AND SOUTHWESTERN IDAHO. ONLY THE HIGHEST
ELEVATIONS IN SOUTHEAST OREGON WILL CONTINUE TO HAVE WINDS AT
ADVISORY SPEEDS.  ANOTHER MAJOR PACIFIC STORM WILL INCREASE WINDS
AGAIN SATURDAY AFTERNOON AND EVENING IN SOUTHEASTERN OREGON AS
THE STORM/S COLD FRONT MOVES THROUGH.

ORZ061-063-150530-
/O.CAN.KBOI.WI.Y.0014.000000T0000Z-161014T2200Z/
/O.EXT.KBOI.WI.Y.0015.161015T1800Z-161016T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
145 PM MDT FRI OCT 14 2016 /1245 PM PDT FRI OCT 14 2016/

...WIND ADVISORY NOW IN EFFECT FROM NOON MDT /11 AM PDT/ TO 9 PM
MDT /8 PM PDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
ADVISORY FOR TODAY IN HARNEY AND MALHEUR COUNTIES. THE OTHER WIND
ADVISORY...FOR SATURDAY AFTERNOON IN HARNEY AND SOUTHERN MALHEUR
COUNTIES...REMAINS IN EFFECT AND IS EXTENDED INTO SATURDAY
EVENING.

* WINDS...SUSTAINED SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...SATURDAY AFTERNOON AND EVENING.

* IMPACTS...TRAVEL HAZARD ESPECIALLY ON NORTH-SOUTH ROADS DUE TO 
  CROSS WINDS AND LOCAL BLOWING DUST. THESE ROADS INCLUDE US 
  ROUTES 20 AND 95 IN OREGON AND ALSO OREGON STATE ROUTES 78 AND 
  205. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ015-029-142045-
/O.CAN.KBOI.WI.Y.0014.000000T0000Z-161014T2200Z/
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
145 PM MDT FRI OCT 14 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE WIND ADVISORY FOR
THE SOUTHWEST IDAHO HIGHLANDS AND OWYHEE COUNTY.

WINDS HAVE DECREASED BELOW ADVISORY SPEEDS.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:51 AM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Oct 14, 3:51 AM MDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boise ID
351 AM MDT Fri Oct 14 2016

.SHORT TERM...Today through Saturday...A large and intense storm
along the coast of Washington will continue to pound the Pacific
Northwest with rain and wind today. A warm front associated with
the storm has moved just north of Burns, Boise, Mountain Home,
and Twin Falls this morning. Baker City and Mccall remain in the
cool air north of the front. Precipitation has temporarily tapered
off south of the warm front. Very gusty southwesterly winds, near
advisory levels, will continue over much of southwestern Oregon
and in Southwestern Idaho near the Nevada border today. Gusty
southeasterly winds will continue in the Snake River plane and in
the Treasure Valley in Idaho today. A cold front is also
associated with the storm and is forecast to move from west to
east through the area later this afternoon. A band of moderate
rain is associated with the cold front, so most of the forecast
area will see a period of rain when the cold front passes through.
The heaviest rain is expected in the Boise and West Central
Mountains of Idaho where a flash flood watch remains in effect for
the Pioneer Fire Burn Scar. It looks like there will be a bit of a
lull in the rain early Saturday, but moderate rain will likely
spread back over much of the area on Saturday evening.

.LONG TERM...Sunday through Thursday Night...An active, cool, and
wet pattern will remain over the area through early next week. A
series of weather systems are expected to pass through the Pacific
Northwest ushering in periods of wind and precipitation. The
remnants of one system will keep things unsettled Sunday before
another potent system moves in overnight Sunday into early Monday.
The next wave of energy is then expected Tuesday into Tuesday night.
From there on mid to long range forecast models are in agreement
that ridging and drying will begin to build over the region. This
will provide a break in the active weather pattern and allow for
temperatures to approach, and in some cases, exceed seasonal normals.

&&

.AVIATION...An active weather pattern will usher in ceilings,
mountain obscuration, and strong winds to the area through the
weekend. South to southeasterly surface winds of 15 to 25 knots with
higher gusts will be possible for KBOI, KJER, and KTWF through 12Z.
Thereafter south to southwest winds of 10 to 15 knots should be the
rule. Ceilings are expected to lower through the day for KBNO and
KMYL as a cold front advances through the area, with values in the
MVFR to IFR category. Conditions will deteriorate between 09Z and
12Z at MYL, and after 18Z at KBNO. The lower ceilings are
anticipated to linger through at least 00Z. VFR conditions are
anticipated at other terminals. Terrain obscuration and mountain
turbulence are a certainty throughout the day Friday into Friday
Night.  Wind values between 5000ft and 8000ft will be between 35 to
50 knots with higher values above throughout the day into the
evening. Winds aloft will favor a southwesterly direction.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Sunday afternoon IDZ011-013.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JB
LONG TERM....MC
AVIATION.....MC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:53 AM MDTWind AdvisoryBOIHarney, Malheur39 hr

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.